Alert archive / Louisiana / Flash Flood Warnings in 2009

Flash Flood Warning 23, NWS Lake Charles, LA

July 18, 2009Lafayette Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at Jul 18, 2009, 5:22 PM CDT for Lafayette Parish, Louisiana. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2009, 5:22 PM CDT (22:22 UTC)
Expired
Jul 18, 2009, 6:52 PM CDT
In force
90 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

County Lafayette Parish, LA

The radar

The Lake Charles radar (KLCH), 115 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.4 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2009-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2009-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2431 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
-54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLCH 182222
FFWLCH
LAC055-190115-
/O.NEW.KLCH.FF.W.0023.090718T2222Z-090719T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
522 PM CDT SAT JUL 18 2009

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAFAYETTE PARISH IN SOUTH CENTRAL LOUISIANA...
  THIS INCLUDES THE CITIES OF...SCOTT...LAFAYETTE...CARENCRO...

* UNTIL 815 PM CDT

* AT 517 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGIST DETECTED   
FLASH FLOODING FROM A NEARLY STATIONARY THUNDERSTORM OVER THE 
LAFAYETTE AREA. RADAR INDICATED NEAR 3 INCHES OF RAIN HAD FALLEN 
WITHIN PORTIONS OF THE CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3006 9197 3014 9208 3016 9224 3030 9209
      3037 9205 3035 9196 3026 9197 3019 9200
      3018 9192

$$

MM
1 follow-up statement
000 
WGUS74 KLCH 182352
FFSLCH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
652 PM CDT SAT JUL 18 2009

LAC055-190001-
/O.CAN.KLCH.FF.W.0023.000000T0000Z-090719T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAFAYETTE LA-
652 PM CDT SAT JUL 18 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR LAFAYETTE PARISH...
RAINS HAVE DIMINISHED TO LIGHT AND FLASH FLOODING IS NO LONGER 
EXPECTED.

LAT...LON 3006 9197 3014 9208 3016 9224 3030 9209
      3037 9205 3035 9196 3026 9197 3019 9200
      3018 9192

$$

MM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 3:13 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 18, 3:13 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
313 PM CDT SAT JUL 18 2009

.DISCUSSION...

RADAR IMAGERY SHOWING A LARGE CLUSTER OF SHOWERS AND THUNDERSTORMS
HAS DEVELOPED OVER EAST TEXAS AND IS SPREADING SOUTHEASTWARD INTO
THE CWA. VELOCITY DATA HAS BEEN SHOWING NUMEROUS MICROBURSTS AND
DOWNBURSTS WITH THIS ACTIVITY. STRONG INSTABILITY LEVELS AND
CONSIDERABLE DRY AIR ABOVE 800MB ON THE 12Z KLCH SOUNDING BOTH
SUGGEST SOME WIND DAMAGE IS POSSIBLE WITH THIS ACTIVITY WITH
LARGE HAIL A LESSER THREAT. MODELS SUGGEST ACTIVITY WILL CONTINUE
SOUTHEASTWARD AND REACH THE COAST BEFORE DIMINISHING THIS
EVENING...AND WILL KEEP LOW CHANCE POPS THROUGH MIDNIGHT.

HAVE MADE FEW CHANGES TO ONGOING FORECAST WITH NO SIGNIFICANT
CHANGES NOTED IN MODELS. MOS GUIDANCE INDICATING HIGH CHANCE POPS
FOR TOMORROW AS THE COLD FRONT OVER NORTHERN LOUISIANA MOVES
SOUTHWARD INTO CENTRAL LOUISIANA...AND A VORT MAX MOVES
SOUTHWESTWARD ACROSS THE CWA. ONCE AGAIN WITH ABUNDANT DRY AIR
ALOFT AND SIGNIFICANT INSTABILITY WILL LIKELY SEE A FEW STRONG TO
SEVERE THUNDERSTORMS. SURFACE DEWPOINTS IN THE 50S AND 60S NORTH
OF THE FRONT EXPECTED TO OOZE INTO FAR NORTHERN PARTS OF THE
CWA...LEADING TO SOME RATHER COOL NIGHTS FOR AEX...BUT LITTLE
NOTICEABLE CHANGE FURTHER SOUTH.

ENOUGH DRY AIR TO INFILTRATE THE AREA TO GREATLY REDUCE COVERAGE
OF CONVECTION ON MONDAY. UPPER LEVEL PATTERN TO TRANSITION TO A
RIDGE OVER THE WEST COAST AND DEEP TROUGH OVER THE CENTRAL AND
EASTERN CONUS...LEAVING A WEAKNESS ALOFT OVER OUR REGION. WITH HIGHER
PWAT AIR TO MOVE BACK NORTHWARD FOR MIDWEEK...EXPECT A RETURN TO
MORE TYPICAL RAIN CHANCES AND NEAR NORMAL TEMPERATURES FOR THE
REMAINDER OF THE WEEK.

&&

.MARINE...

A COLD FRONT WILL PUSH TO NEAR THE COAST FROM TONIGHT INTO
SUNDAY...BRINGING WEAK OFFSHORE FLOW TO THE COASTAL WATERS
THROUGH MONDAY. ONSHORE FLOW WILL RETURN BY TUESDAY AND CONTINUE
THROUGH THE REMAINDER OF THE WEEK. A CONTINUED CHANCE OF SHOWERS
AND THUNDERSTORMS IS EXPECTED THROUGHOUT THE FORECAST
PERIOD...ALONG WITH LIGHT WINDS AND LOW SEAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  73  90  72  90  73 /  30  50  20  20  10
KBPT  73  91  72  90  73 /  30  50  20  20  10
KAEX  69  91  67  92  69 /  20  30  20  20  10
KLFT  72  90  71  90  71 /  30  40  20  20  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&

SHAMBURGER
Hazardous weather outlook, Jul 18, 4:48 AM CDT, 12 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
448 AM CDT SAT JUL 18 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-191000-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
448 AM CDT SAT JUL 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
TODAY...ESPECIALLY ACROSS SOUTHERN PORTIONS OF THE AREA.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT A FEW STORMS COULD
BECOME STRONG. THE PRIMARY THREATS ASSOCIATED WITH THESE STORMS
WILL BE FREQUENT LIGHTNING...WIND GUSTS TO 30 MPH...AND VERY HEAVY
RAINFALL. SOME STORMS COULD PRODUCE MINOR LOCALIZED
FLOODING...MAINLY IN URBAN AREAS AND IN LOW SPOTS NEAR CREEKS AND
DITCHES.

SHOWER AND THUNDERSTORM ACTIVITY OVER LAND SHOULD DISSIPATE DURING
THE EVENING...WITH SCATTERED SHOWERS OR STORMS POSSIBLE OVER THE
COASTAL WATERS DURING THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY
AS ANOTHER DISTURBANCE CROSSES THE AREA...WITH FREQUENT
LIGHTNING...GUSTY WINDS AND HEAVY RAINFALL POSSIBLE IN THE
STRONGER STORMS.

A MORE TYPICAL SUMMERTIME PATTERN WILL RESUME DURING THE WEEK WITH
A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 18, 2:20 PM CDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
220 PM CDT SAT JUL 18 2009

LAZ027-028-182000-
RAPIDES LA-VERNON LA-
220 PM CDT SAT JUL 18 2009

...SIGNIFICANT WEATHER ALERT FOR RAPIDES AND VERNON PARISHES UNTIL
300 PM CDT...

AT 215 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 8
MILES NORTHWEST OF HINESTON TO 2 MILES NORTHWEST OF FORT POLK...
MOVING EAST AT 15 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  FORT POLK BY 225 PM CDT...
  LACAMP BY 235 PM CDT...
  HINESTON AND CALCASIEU BY 300 PM CDT...

FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...AND WIND GUSTS
TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE
PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE
AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND
BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

K. KUYPER
Special weather statement, Jul 18, 2:54 PM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
254 PM CDT SAT JUL 18 2009

LAZ027-028-030>032-182100-
RAPIDES LA-VERNON LA-EVANGELINE LA-ALLEN LA-BEAUREGARD LA-
254 PM CDT SAT JUL 18 2009

...SIGNIFICANT WEATHER ALERT FOR RAPIDES...VERNON...EVANGELINE...
ALLEN AND BEAUREGARD PARISHES UNTIL 400 PM CDT...

AT 252 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 3
MILES WEST OF TURKEY CREEK TO 10 MILES NORTH OF SINGER...MOVING
SOUTH AT 20 MPH.

* OTHER LOCATIONS IN THE ALERT INCLUDE BUT ARE NOT LIMITED TO UNION
  HILL...TURKEY CREEK...SUGARTOWN...SINGER...ROSEPINE...REEVES...
  REDDELL...RAGLEY...PITKIN...PINE PRAIRIE...ORETTA...OBERLIN...
  OAKDALE...MITTIE...MCNARY...MAMOU...LONGVILLE...LEBLANC...
  JUNCTION...GRANT...GLENMORA...EVANS...ELIZABETH...DRY CREEK...DE
  RIDDER...BUNDICK LAKE AND BEAVER.

FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...AND WIND GUSTS
TO 50 MPH ARE LIKELY WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE
PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE
AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND
BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

SHAMBURGER
Special weather statement, Jul 18, 3:32 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
332 PM CDT SAT JUL 18 2009

LAZ027-TXZ180>182-201-182130-
VERNON LA-NEWTON TX-JASPER TX-TYLER TX-HARDIN TX-
332 PM CDT SAT JUL 18 2009

...SIGNIFICANT WEATHER ALERT FOR VERNON PARISH...SIGNIFICANT WEATHER
ALERT FOR NEWTON...JASPER...TYLER AND HARDIN COUNTIES UNTIL 430 PM
CDT...

AT 329 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 6 MILES SOUTHEAST OF TOWN BLUFF...
MOVING SOUTHEAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  NEWTON BY 340 PM CDT...
  MT. UNION BY 345 PM CDT...
  VILLAGE MILLS BY 350 PM CDT...
  FRED BY 355 PM CDT...
  KIRBYVILLE...BLEAKWOOD AND HONEY ISLAND BY 405 PM CDT...
  BON WEIR BY 415 PM CDT...

FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...AND WIND GUSTS
TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE
PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE
AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND
BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

K. KUYPER
Special weather statement, Jul 18, 4:03 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
403 PM CDT SAT JUL 18 2009

LAZ030>033-041>043-045-182200-
EVANGELINE LA-ALLEN LA-BEAUREGARD LA-ST. LANDRY LA-
UPPER ST. MARTIN LA-ACADIA LA-JEFFERSON DAVIS LA-CALCASIEU LA-
403 PM CDT SAT JUL 18 2009

...SIGNIFICANT WEATHER ALERT FOR EVANGELINE...ALLEN...BEAUREGARD...
ST. LANDRY...ACADIA...JEFFERSON DAVIS...CALCASIEU AND ST. MARTIN
PARISHES UNTIL 500 PM CDT...

AT 401 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR EXTENDING FROM DE QUINCY TO 5
MILES EAST OF WASHINGTON...MOVING SOUTHEAST AT 15 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  CHATAIGNIER BY 410 PM CDT...
  KINDER BY 415 PM CDT...
  PORT BARRE...ELTON AND BASILE BY 420 PM CDT...
  TOPSY AND LAWTELL BY 425 PM CDT...
  OPELOUSAS AND EUNICE BY 430 PM CDT...
  GILLIS BY 435 PM CDT...
  MOSS BLUFF BY 440 PM CDT...

FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...AND WIND GUSTS
TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE
PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE
AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND
BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

SHAMBURGER

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 2:55 PM CDTSevere Thunderstorm WarningLCHBeauregard, Calcasieu48 hr
Jul 18, 4:28 PM CDTSevere Thunderstorm WarningLCHRapides69 hr
Jul 18, 4:40 PM CDTSevere Thunderstorm WarningLCHBeauregard, Calcasieu, Jefferson Davis70 hr
Jul 18, 5:02 PM CDTSevere Thunderstorm WarningLCHCalcasieu, Cameron71 hr
Jul 18, 5:03 PM CDTSpecial Marine WarningLCH4 days
Jul 18, 5:04 PM CDTAreal Flood AdvisoryLCHCalcasieu, Lafayette5 days
Jul 18, 5:04 PM CDTSpecial Marine WarningLCH4 days
Jul 18, 5:22 PM CDTSevere Thunderstorm WarningLCHCalcasieu, Cameron, Jefferson Davis, Rapides4 days
Jul 18, 5:47 PM CDTSevere Thunderstorm WarningLCHCameron5 days
Jul 18, 5:53 PM CDTSpecial Marine WarningLCH5 days
Jul 18, 6:59 PM CDTSpecial Marine WarningLCH5 days

Nearby

Flash Flood Warnings in Louisiana, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.